New York, 2007

Hail in New York, May 10, 2007

May 10, 2007 · NWS BTV · 2 events in 1 county or zone

An unseasonably warm airmass was established across northern New York during the early afternoon hours of the 10th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unseasonably warm airmass was established across northern New York during the early afternoon hours of the 10th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of thunderstorms. A few of these thunderstorms produced large hail across St. Lawrence county, including penny size (3/4 diameter) hail in Colton and between quarter and golfball size (1.25 diameter) in Brasher Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 10, 9:14 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, May 10, 9:14 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1014 AM EDT THU MAY 10 2007

.SYNOPSIS...
A HIGH PRESSURE AREA CENTERED SOUTHEAST OF NEW ENGLAND TODAY WILL
DRIFT FURTHER EAST INTO THE ATLANTIC. A SOUTH TO SOUTHWEST FLOW
AROUND THE HIGH WILL RESULT IN WELL ABOVE NORMAL TEMPERATURES
TODAY. AN UPPER AIR DISTURBANCE OVER LAKE HURON EARLY THIS MORNING
WILL MOVE EAST AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
VERMONT AND NORTHERN NEW YORK LATER THIS AFTERNOON AND TONIGHT. A
COLD FRONT WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
ON FRIDAY. A HIGH PRESSURE AREA OVER ONTARIO FRIDAY NIGHT WILL
BUILD SLOWLY SOUTHEAST AND BRING FAIR AND DRY WEATHER TO THE
REGION THIS WEEKEND...ALONG WITH COOLER TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL ISSUE UPDATE TO INDC POT FOR SOME TSTMS TO HV GUSTY WNDS
AND/OR SMALL HAIL. WL INDC LCLY HVY RAIN WITH DUE TO SLO MOVMT OF SYS.
OTRW TIMING OF FCST LKS GOOD...AND NO BIG CHGS.

SATL IMAGERY AND MODEL GUID INDCG VORT MAX MOVG ACRS SRN ONT
ATTM...JUST TO THE N OF LK ONT. MODELS TRACK VORT INTO CNTRL NY BY
00Z AND NAM PSN APRS BEST BASED ON INITIAL PSN. THIS IS REFLECTED
AS A WK SFC SYS OVR LK ONT ATTM. OVERALL SYS IS SLO MOVG.

TSTMS CURRENTLY ALIGNED N TO S ACRS WRN THIRD OF NY THIS MRNG WL
BE MONITORED AS THEY MOV E. TSTMS ASOCD WITH TIGHT THERM GRAD WRN
NY WITH H/8 WARM AXIS FM ERN PA TO ERN LK ONT. ATTM...THE LEADING
EDGE OF TSTMS HAVE BEEN WEAKENING AS IT MOVES E. HIEST DEW PTS ARE
ACRS CNTRL PA INTO S CNTRL NY SUPPORTING CURRENT TSTMS. CONTD
DAYTIME HEATING WILL CONT TO DESTABILIZE AREA...AND SPC HAS PLACED
OUR AREA IN A SLIGHT RISK REGION.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
STRONG VORT MAX AND ASSOCIATED SHORTWAVE WILL MOVE EAST INTO NORTHERN
NEW YORK TONIGHT AND THEN INTO VERMONT EARLY FRIDAY. HAVE GONE WITH
LIKELY POPS FOR TONIGHT WITH SHOWERS LIKELY AND THUNDERSTORMS
LIKELY UNTIL MIDNIGHT. GIVEN EXPECTED CLOUD COVER HAVE GONE A BIT
WARMER THAN MOS GUIDANCE FOR MIN TEMPERATURES TONIGHT.

ON FRIDAY...A COLD FRONT WILL MOVE SOUTH FROM CANADA INTO THE REGION.
HAVE GONE WITH CHANCE POPS FOR SHOWERS AND POSSIBLE THUNDERSTORMS.
GFS MOS GUIDANCE LOOKS A BIT TOO WARM WITH MAX TEMPERATURES ON FRIDAY...
GIVEN EXPECTED CLOUD COVER...PRECIPITATION AND A COLD FRONT TO MOVE
THROUGH THE REGION...SO HAVE GONE SEVERAL DEGREES BELOW THE GFS
MOS GUIDANCE FOR MAX TEMPERATURES ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A HIGH PRESSURE AREA OVER NORTHWEST ONTARIO EARLY FRIDAY NIGHT WILL
BUILD SLOWLY SOUTHEAST AND WILL BE OVER THE REGION SUNDAY NIGHT AND
MONDAY. THIS HIGH WILL BRING FAIR AND DRY WEATHER TO THE REGION FRIDAY
NIGHT THROUGH MONDAY...ALONG WITH COOLER TEMPERATURES. HAVE NOT
MADE ANY CHANGES TO THE LONG TERM FORECAST BEYOND SUNDAY NIGHT.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
FOR THE FIRST 24 HOURS...SATELLITE IMAGERY SHOWS PLENTY OF MID
LEVEL CLOUDS WITHIN THIS FLOW AND THUS EXPECT ANY CLOUD CEILINGS
TO BE BETWEEN 10000 AND 15000 FEET THROUGH 18Z TODAY. AFTER
18Z FOR KBTV/KMPV AND AFT 12Z-16Z FOR KMSS AND KSLK...LOOKING AT
SCATTERED TO BROKEN CLOUDS DEVELOPING AROUND 5000 FEET AS THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS INCREASE. THIS IS IN
RESPONSE TO AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING TOWARD
THE AREA IN THE AFTERNOON. ANY SHOWERS OR THUNDERSTORMS WILL BE
SCATTERED IN NATURE WITH VISIBILITIES REMAINING IN THE VFR
CATEGORY FOR THE MOST PART...W/ OCCASIONAL MVFR COND BRINGING VSBY
DOWN TO 4-5SM AT TIMES IN SHOWERS/FOG AND CEILINGS AROUND
2000/2500 FEET. WINDS WILL BE 10 KNOTS OR LESS THROUGH THE
FORECAST PERIOD.

FOR 12Z FRIDAY THROUGH MONDAY...VFR CONDS TO PREVAIL OVERALL
DURING THIS PERIOD. A GENERAL RETURN TO FAIR AND DRY WEATHER IS
EXPECTED BY LATER FRIDAY INTO UPCOMING WEEKEND AS SFC FRONT SLIPS
SOUTH OF AREA AND BROAD HIGH PRESSURE BUILDS SOUTHWARD FROM SC
CANADA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...SFH
SHORT TERM...WGH
LONG TERM...WGH
AVIATION...JN
Hazardous weather outlook, May 10, 11:49 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 PM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>019-111700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-
WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
1249 PM EDT THU MAY 10 2007

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS...HAIL AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON TO
REPORT ANY DANGEROUS THUNDERSTORMS.

VTZ003-004-007-010-012-111700-
ORLEANS-ESSEX-CALEDONIA-ORANGE-WINDSOR-
1249 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON MAY BE ACCOMPANIED BY GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

SFH

In the hours before

Special weather statement, May 10, 8:50 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
950 AM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-101900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
950 AM EDT THU MAY 10 2007

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTH COUNTRY TODAY...

UPPER LEVEL LOW PRESSURE AND AN ASSOCIATED WEAK SURFACE FRONT
ACROSS THE EASTERN GREAT LAKES THIS MORNING...WILL MOVE EAST AND
AFFECT MUCH OF NORTHERN NEW YORK AND WESTERN NEW ENGLAND WITH
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND WARM AFTERNOON
TEMPERATURES AHEAD OF THIS SYSTEM...WILL ALLOW THE ATMOSPHERE TO
BECOME QUITE UNSTABLE THIS AFTERNOON. AS A RESULT...A FEW OF THE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON INTO EARLY THIS
EVENING...WITH STRONG DAMAGING WINDS AND LARGE HAIL. WHILE
SHOWERS ARE LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS...THE LOSS
OF DAYTIME HEATING AND COOLER TEMPERATURES WILL END THE SEVERE
THREAT LATER THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

JMG

The radar

The Ft Drum radar (KTYX), 106 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Lawrence

When
May 10, 12:30 PM EST
Where
St. Lawrence County, 0.49 mi W of Colton
Measured
0.75 in hail
Reported by
Post Office
Coordinates
44.550, -74.940

Hail, St. Lawrence

When
May 10, 1:10 PM EST
Where
St. Lawrence County, 0.49 mi W of Brasher Falls
Measured
1.25 in hail
Reported by
Department of Highways
Coordinates
44.800, -74.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20790, 20791.